Minnesota, 2011

Extreme Cold in Minnesota, February 1 to 2, 2011

February 1 to 2, 2011 · NWS MPX · 12 events in 12 counties and zones

A large area of arctic high pressure moved southward across the Upper Midwest the evening of Tuesday, February 1st, and continued through the morning of February 2nd. The combination of very low temperatures, and wind speeds averaging around 10 mph, created wind chill values between 35 and 45 below zero across west central and portions of southwest and south central Minnesota.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large area of arctic high pressure moved southward across the Upper Midwest the evening of Tuesday, February 1st, and continued through the morning of February 2nd. The combination of very low temperatures, and wind speeds averaging around 10 mph, created wind chill values between 35 and 45 below zero across west central and portions of southwest and south central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 1, 5:32 PM CST, 28 minutes earlier.

Area forecast discussion, Feb 1, 5:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 PM CST TUE FEB 1 2011

.UPDATE...
UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 356 PM CST TUE FEB 1 2011/
A MASSIVE CYCLONE TO THE SOUTHEAST IS DRAWING MUCH OF THE WEATHER
ATTENTION...AND RIGHTFULLY SO. WHILE THE FORECAST CONCERNS ARE
SOMEWHAT MINUSCULE COMPARED TO THOSE...BLOWING AND DRIFTING
SNOW...ALONG WITH WIND CHILLS REMAIN CHALLENGES TONIGHT INTO
WEDNESDAY FOR THE LOCAL AREA.

THE PERFECTLY STRUCTURED CYCLONE WITH ITS MID-LEVEL LOW LOCATED
IN MO CONTINUES TO LIFT NORTHEAST. THE BAROCLINIC LEAF SHIELD ON
SATELLITE CHANNELS EXTENDS NORTHWARD OVER THE FORECAST AREA. GIVEN
WATER VAPOR PROJECTIONS THIS WILL CONTINUE TO EXPAND OVER THE
REGION THIS EVENING...BEFORE RETREATING AS THE SYSTEM HEADS EAST
OVER THE LOWER GREAT LAKES. KDMX RADAR CONTINUES TO SHOW
BLOSSOMING AREA OF SNOW HEADING NORTHWARD. SHORT TERM RADAR
PROJECTIONS BRING REFLECTIVITY INTO SOUTHERN MN...AND ISENTROPIC
ASCENT IS SEEN DOWN TO 10 KFT OVER THE FEW LOWER TIERS OF
COUNTIES. LOW LEVEL NORTHERLY WIND MAY MAKE IT TOUGH...BUT LOOKING
AT CROSS SECTIONS THERE IS SLOPED F-GEN AND NEAR NEGATIVE EPV
WITHIN THAT ISENTROPIC OMEGA LAYER. SO CONTINUE A TIGHT GRADIENT
IN SNOW CHANCES IN THAT FAR SOUTHERN STRETCH OF COUNTIES.

CALLS TO EMERGENCY MANAGERS AND MONITORING OF WEB CAMS HAS
INDICATED THAT WHILE AUTOMATED AND DRIVING VISIBILITIES ARE
GENERALLY GOOD...THE SHALLOW LAYER OF BLOWING SNOW
CONTINUES...ESPECIALLY ALONG WEST TO EAST ORIENTED ROADS. WIND
SPEEDS WILL ACTUALLY INCREASE SOMEWHAT THIS EVENING AS THE CYCLONE
IS AT ITS CLOSEST POINT TO THE FORECAST AREA. THE PRESSURE
GRADIENT FORCE WILL FURTHER BE MAXIMIZED AS THE 1052 MB HIGH
SHIFTS SOUTHEAST FROM WESTERN ND. WITH THE LOW DEEPENING TO NEAR
995 MB...A 55 MB PLUS GRADIENT WILL EXIST ACROSS ACROSS A
BASICALLY THREE STATES. SO DO EXPECT SHALLOW BLOWING AND DRIFTING
SNOW TO CONTINUE ACROSS WESTERN AND SOUTHERN MN TONIGHT AND
POTENTIALLY INTO THE MORNING...WITH THE GREATER IMPACTS HAPPENING
IN SOUTH CENTRAL MN THIS EVENING. SO HAVE EXTENDED WINTER WEATHER
ADVISORY THERE.

WESTERN MN BASICALLY DID NOT CLIMB IN TEMPERATURES TODAY...AND
GIVEN THE WIND SPEEDS WILL ALREADY HAVE WIND CHILL ISSUES EARLY
THIS EVENING SO HAVE MOVED WARNING TIME FORWARD. TO THE
EAST...WARMER AIR IN THE TEENS WILL BE SLOW TO FALL THIS EVENING
BEFORE QUICKLY DROPPING OVERNIGHT AS WIND DIRECTIONS TURN
NORTHWESTERLY AND CLOUDS THIN. NAM PROJECTIONS OF WIND CHILLS HAVE
BEEN CONSISTENT AND OUR FORECAST ENDS UP FAIRLY CLOSE TO THOSE.
SOME AREAS IN AND NEAR THE TWIN CITIES MAY ACTUALLY NOT GET TO
ADVISORY CRITERIA...BUT THERE IS SOME UNCERTAINTY. AND JUST WITH
QUICKLY FALLING TEMPERATURES LATE TONIGHT DO NOT FEEL IT PRUDENT
TO CANCEL. EVENING SHIFT MAY BE ABLE TO BETTER REFINE AREA IF
NECESSARY.

WEDNESDAY LOOKS SUNNY BUT COLD AS THE SURFACE RIDGE AXIS MOVES
OVERHEAD. HAVE GONE BELOW MOST GUIDANCE FOR
TEMPERATURES...ESPECIALLY IN WESTERN AND SOUTHERN MN WHERE
READINGS MAY STAY BELOW ZERO. THE RETURN FLOW ON THE OTHER SIDE OF
THE HIGH DURING WEDNESDAY NIGHT WILL NOT BE A WARM ONE AT
FIRST...WITH WEST SOUTHWEST FLOW FROM THE HEART OF THE HIGH. THUS
WIND CHILLS WILL LIKELY REACH ADVISORY CRITERIA WEDNESDAY NIGHT
INTO THURSDAY MORNING OVER SOUTHERN MN AND POSSIBLY EASTERN MN AND
WESTERN WI.

UNSETTLED NORTHWEST FLOW WILL PREVAIL OVER THE AREA WITH NUMERICAL
MODELS HAVING NOTICEABLE SPREAD IN TIMING AND TRACK OF IMPULSES.
THERE IS CONSISTENCY THAT TEMPERATURES WILL GENERALLY RISE FROM
OVERNIGHT WEDNESDAY NIGHT ALL THE WAY THROUGH FRIDAY EVENING
/POSSIBLY JUST HOLDING STEADY THURSDAY NIGHT/. GFS AND SREF
ENSEMBLE PLUMES INDICATE THIS TREND WELL...AS WELL AS AROUND 80
PERCENT PROBABILITY OF THE TWIN CITIES REACHING 30 DEGREES FRIDAY
OR FRIDAY EVENING.

DEEP COLD AIR HAS BEEN ASSEMBLING IN CANADA FOR SOME TIME NOW WITH
500MB TEMPERATURES COMMONLY OF -35C TO -50C. THIS AIR MASS IS VERY
LIKELY TO FLOOD INTO THE REGION SOMETIME IN THE 5 TO 10 DAY
PERIOD...AND WITH TODAYS 12Z MODEL RUNS...THIS PLUNGE LOOKS
FOCUSED ON SOMETIME SUNDAY NIGHT THROUGH MONDAY NIGHT. BECAUSE OF
THE TEMPERATURE CHANGE AND FORECAST WINDS SPEEDS /A MODEL
CONSENSUS YIELDED SUSTAINED SPEEDS OF 20 KTS ALREADY IN WESTERN
AND SOUTHERN MN/...HAVE ALREADY INCLUDED MENTION IN THE HWO OF
POTENTIAL COLD...BLUSTERY...AND BLOWING SNOW DURING THAT TIME. THE
SYSTEM TO BRING IN SUCH AIR MAY ALSO HAVE ACCUMULATING SNOWFALL
ISSUES. SOMETHING TO KEEP AN EYE ON. CPC AND NAEFS PROBABILITIES
OF BELOW NORMAL TEMPERATURES NEXT WEEK ARE ALMOST DEFINITE.

&&

.AVIATION.../00Z TAF ISSUANCE/
A VERY QUIET FORECAST PERIOD AVIATION-WISE IS IN STORE ACROSS THE
AREA THROUGH WEDNESDAY. SOME MID AND HIGH CLOUDS ON THE NORTHWEST
SIDE OF THE MASSIVE STORM TO OUR SOUTHEAST WILL BE IN PLACE FOR
PART OF THE NIGHT... THEN CLEAR SKIES SHOULD PREDOMINATE THROUGH
THE REMAINDER OF THE FORECAST PERIOD. SOME GUSTINESS WILL STICK
AROUND INTO MID EVENING... PARTICULARLY OVER THE SOUTHEAST PORTION
OF THE AREA. OTHERWISE... WINDS DO NOT APPEAR TO BE A MAJOR ISSUE
THROUGH THE REMAINDER OF THE FORECAST WITH DIRECTION BACKING OVER
TIME AS THE LOW DEPARTS AND THE 1050MB ARCTIC HIGH DRIFTS SOUTHEAST.

KMSP... TAF REFLECTS FORECAST THINKING WITH MINIMAL UNCERTAINTY.
ONLY REAL POSSIBLE ISSUE IS IF ANY SCT SUB-5K FT AGL CLOUDS WORK
INTO THE AREA FOR A TIME THIS EVENING. OTHERWISE... VFR CONDITIONS
WILL PREVAIL THROUGH THE FORECAST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY
     FOR ANOKA-BENTON-BLUE EARTH-CARVER-CHISAGO-DAKOTA-FARIBAULT-
     FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-
     MILLE LACS-MORRISON-NICOLLET-RAMSEY-RICE-SCOTT-SHERBURNE-
     SIBLEY-STEELE-WASECA-WASHINGTON-WRIGHT.

     WIND CHILL WARNING FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY
     FOR BROWN-DOUGLAS-KANDIYOHI-MEEKER-POPE-REDWOOD-RENVILLE-
     STEARNS-TODD.

     WIND CHILL WARNING UNTIL NOON CST WEDNESDAY FOR CHIPPEWA-LAC QUI
     PARLE-STEVENS-SWIFT-YELLOW MEDICINE.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BROWN-
     CHIPPEWA-LAC QUI PARLE-NICOLLET-REDWOOD-RENVILLE-YELLOW
     MEDICINE.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BLUE
     EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.

     WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY
     FOR MARTIN-WATONWAN.

WI...NONE.
&&

TRH/MTF/TRH
Hazardous weather outlook, Feb 1, 4:52 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CST TUE FEB 1 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
452 PM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

BLOWING AND DRIFTING SNOW WILL CONTINUE TO HAMPER MOTORISTS OVER
WEST CENTRAL AND SOUTH CENTRAL MINNESOTA THIS EVENING.
THE WIND AND COLD TEMPERATURES TONIGHT WILL RESULT IN DANGEROUS WIND
CHILL VALUES FROM 25 BELOW TO 45 BELOW ZERO ACROSS CENTRAL AND
SOUTHERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS WIND CHILL VALUES WILL PERSIST ACROSS CENTRAL AND
SOUTHERN MINNESOTA WEDNESDAY MORNING...AND MAY OCCUR AGAIN LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING AS WINDS INCREASE ONCE AGAIN.

ANOTHER BLAST OF ARCTIC AIR IS POSED TO PUSH ACROSS THE OUTLOOK
AREA SUNDAY NIGHT AND MONDAY. THIS COULD RESULT IN A PERIOD OF
STRONG WINDS...SNOW AND FALLING TEMPERATURES. THOSE WITH TRAVEL
PLANS LATE IN THE WEEKEND AND EARLY NEXT WEEK SHOULD KEEP UP ON
LATER OUTLOOKS FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 1, 2:34 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 N WILLMAR             45.15N 95.05W
02/01/2011  M8.0 INCH        KANDIYOHI          MN   CO-OP OBSERVER

&&

MKM
Local storm report, Feb 1, 2:40 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
240 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     SNOW             GLENCOE                 44.77N 94.15W
02/01/2011  M7.0 INCH        MCLEOD             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Feb 1, 2:47 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             MADELIA                 44.05N 94.42W
01/31/2011  M9.5 INCH        WATONWAN           MN   TRAINED SPOTTER

0115 PM     SNOW             ANDOVER                 45.26N 93.33W
01/31/2011  M3.0 INCH        ANOKA              MN   TRAINED SPOTTER

0120 PM     SNOW             OWATONNA                44.09N 93.22W
01/31/2011  M2.8 INCH        STEELE             MN   TRAINED SPOTTER

0212 PM     SNOW             WINNEBAGO               43.77N 94.17W
01/31/2011  M6.0 INCH        FARIBAULT          MN   TRAINED SPOTTER

0214 PM     SNOW             MANKATO                 44.17N 93.99W
01/31/2011  M5.0 INCH        BLUE EARTH         MN   BROADCAST MEDIA

0233 PM     SNOW             WSW ST JAMES            43.98N 94.63W
01/31/2011  M6.0 INCH        WATONWAN           MN   TRAINED SPOTTER

0253 PM     SNOW             2 NW GILMAN             45.76N 93.98W
01/31/2011  M1.0 INCH        BENTON             MN   TRAINED SPOTTER

0253 PM     SNOW             GLENCOE                 44.77N 94.15W
01/31/2011  M6.0 INCH        MCLEOD             MN   TRAINED SPOTTER

0332 PM     SNOW             WINTHROP                44.54N 94.36W
01/31/2011  M8.0 INCH        SIBLEY             MN   TRAINED SPOTTER

0420 PM     SNOW             MANKATO                 44.17N 93.99W
01/31/2011  M6.0 INCH        BLUE EARTH         MN   TRAINED SPOTTER

0421 PM     SNOW             9 SW GRANITE FALLS      44.72N 95.67W
01/31/2011  M7.0 INCH        YELLOW MEDICINE    MN   TRAINED SPOTTER

0444 PM     SNOW             1 N CAMERON             45.42N 91.74W
01/31/2011  M2.8 INCH        BARRON             WI   TRAINED SPOTTER

0445 PM     SNOW             VESTA                   44.51N 95.41W
01/31/2011  M8.0 INCH        REDWOOD            MN   CO-OP OBSERVER

0500 PM     SNOW             LITCHFIELD              45.12N 94.53W
01/31/2011  M6.0 INCH        MEEKER             MN   CO-OP OBSERVER

0500 PM     SNOW             RUSH CITY               45.68N 92.97W
01/31/2011  M3.0 INCH        CHISAGO            MN   TRAINED SPOTTER

0500 PM     SNOW             WACONIA                 44.85N 93.79W
01/31/2011  M3.8 INCH        CARVER             MN   CO-OP OBSERVER

0516 PM     SNOW             SACRED HEART            44.78N 95.35W
01/31/2011  M9.0 INCH        RENVILLE           MN   TRAINED SPOTTER

0518 PM     SNOW             S MADELIA               44.05N 94.42W
01/31/2011  M12.0 INCH       WATONWAN           MN   TRAINED SPOTTER

            STORM TOTAL

0518 PM     SNOW             RICE LAKE               45.50N 91.74W
01/31/2011  M2.0 INCH        BARRON             WI   TRAINED SPOTTER

0528 PM     SNOW             SW ST PAUL              44.95N 93.10W
01/31/2011  M3.4 INCH        RAMSEY             MN   TRAINED SPOTTER

            TOTAL SO FAR

0538 PM     SNOW             WILLMAR                 45.12N 95.05W
01/31/2011  M8.0 INCH        KANDIYOHI          MN   TRAINED SPOTTER

            TOTAL SO FAR

0550 PM     SNOW             LONG PRAIRIE            45.98N 94.86W
01/31/2011  M0.9 INCH        TODD               MN   CO-OP OBSERVER

0557 PM     SNOW             DURAND                  44.63N 91.96W
01/31/2011  M4.5 INCH        PEPIN              WI   CO-OP OBSERVER

0600 PM     SNOW             MINNEAPOLIS             44.96N 93.27W
01/31/2011  M4.3 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            MEASURED AT THE MSP INTL AIRPORT

0600 PM     SNOW             CHANHASSEN              44.86N 93.56W
01/31/2011  M3.9 INCH        CARVER             MN   OFFICIAL NWS OBS

0600 PM     SNOW             ANNANDALE               45.26N 94.12W
01/31/2011  M3.5 INCH        WRIGHT             MN   TRAINED SPOTTER

0742 PM     SNOW             FRIDLEY                 45.08N 93.26W
01/31/2011  M4.2 INCH        ANOKA              MN   TRAINED SPOTTER

0800 PM     SNOW             ELLENDALE               43.87N 93.30W
01/31/2011  M5.0 INCH        STEELE             MN   TRAINED SPOTTER

0830 PM     SNOW             MANKATO                 44.17N 93.99W
01/31/2011  M6.0 INCH        BLUE EARTH         MN   BROADCAST MEDIA

0900 PM     SNOW             GLENWOOD                45.65N 95.38W
01/31/2011  M4.0 INCH        POPE               MN   CO-OP OBSERVER

1000 PM     SNOW             INVER GROVE HEIGHTS     44.83N 93.06W
01/31/2011  E4.4 INCH        DAKOTA             MN   TRAINED SPOTTER

            STORM TOTAL

1000 PM     SNOW             MAPLEWOOD               44.99N 93.02W
01/31/2011  M4.5 INCH        RAMSEY             MN   TRAINED SPOTTER

1011 PM     SNOW             MINNESOTA LAKE          43.84N 93.83W
01/31/2011  M6.5 INCH        FARIBAULT          MN   TRAINED SPOTTER

1025 PM     SNOW             LAKEVILLE               44.68N 93.24W
01/31/2011  M4.0 INCH        DAKOTA             MN   TRAINED SPOTTER

            STORM TOTAL

1059 PM     SNOW             CHAMPLIN                45.17N 93.39W
01/31/2011  M3.5 INCH        HENNEPIN           MN   TRAINED SPOTTER

1200 AM     SNOW             CHANHASSEN              44.86N 93.56W
02/01/2011  M4.5 INCH        CARVER             MN   OFFICIAL NWS OBS

            STORM TOTAL MEASURED AT THE NWS OFFICE.

1200 AM     SNOW             MINNEAPOLIS             44.96N 93.27W
02/01/2011  M4.7 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            STORM TOTAL MEASURED AT THE MINNEAPOLIS/ST PAUL
            INTERNATIONAL AIRPORT.

1200 AM     SNOW             SSE BENSON              45.31N 95.61W
02/01/2011  M8.0 INCH        SWIFT              MN   TRAINED SPOTTER

1200 AM     SNOW             CLAYTON                 45.32N 92.17W
02/01/2011  M3.0 INCH        POLK               WI   TRAINED SPOTTER

            STORM TOTAL

1200 AM     SNOW             EAU CLAIRE              44.82N 91.49W
02/01/2011  M2.8 INCH        EAU CLAIRE         WI   OFFICIAL NWS OBS

            STORM TOTAL.

1200 AM     SNOW             ST CLOUD                45.55N 94.17W
02/01/2011  M4.9 INCH        STEARNS            MN   OFFICIAL NWS OBS

            STORM TOTAL.

0500 AM     SNOW             REDWOOD FALLS           44.54N 95.11W
02/01/2011  M8.5 INCH        REDWOOD            MN   CO-OP OBSERVER

0500 AM     SNOW             KIMBALL                 45.31N 94.30W
02/01/2011  M5.6 INCH        STEARNS            MN   CO-OP OBSERVER

0500 AM     SNOW             LITTLE FALLS            45.98N 94.36W
02/01/2011  M4.5 INCH        MORRISON           MN   CO-OP OBSERVER

0515 AM     SNOW             JORDAN                  44.67N 93.63W
02/01/2011  M4.3 INCH        SCOTT              MN   CO-OP OBSERVER

0600 AM     SNOW             CHASKA                  44.82N 93.61W
02/01/2011  M6.0 INCH        CARVER             MN   CO-OP OBSERVER

0600 AM     SNOW             BLUE EARTH              43.64N 94.10W
02/01/2011  M4.5 INCH        FARIBAULT          MN   CO-OP OBSERVER

0600 AM     SNOW             HASTINGS                44.73N 92.85W
02/01/2011  M4.1 INCH        DAKOTA             MN   CO-OP OBSERVER

0600 AM     SNOW             LONG PRAIRIE            45.98N 94.86W
02/01/2011  M2.5 INCH        TODD               MN   CO-OP OBSERVER

0600 AM     SNOW             WACONIA                 44.85N 93.79W
02/01/2011  M4.4 INCH        CARVER             MN   CO-OP OBSERVER

0600 AM     SNOW             RED WING                44.58N 92.60W
02/01/2011  M3.0 INCH        GOODHUE            MN   CO-OP OBSERVER

0605 AM     SNOW             STILLWATER              45.06N 92.82W
02/01/2011  M4.5 INCH        WASHINGTON         MN   CO-OP OBSERVER

0639 AM     SNOW             SSW WELCOME             43.66N 94.62W
02/01/2011  M7.0 INCH        MARTIN             MN   TRAINED SPOTTER

            STORM TOTAL

0700 AM     SNOW             ST CLOUD                45.55N 94.17W
02/01/2011  M3.8 INCH        STEARNS            MN   CO-OP OBSERVER

            MEASURED AT ST CLOUD STATE UNIVERSITY

0700 AM     SNOW             FOREST LAKE             45.28N 92.99W
02/01/2011  M3.3 INCH        WASHINGTON         MN   CO-OP OBSERVER

0700 AM     SNOW             HAMMOND                 44.97N 92.44W
02/01/2011  M2.6 INCH        ST. CROIX          WI   CO-OP OBSERVER

0700 AM     SNOW             RICE                    45.75N 94.23W
02/01/2011  M3.2 INCH        BENTON             MN   CO-OP OBSERVER

0700 AM     SNOW             CANNON FALLS            44.52N 92.90W
02/01/2011  M2.8 INCH        GOODHUE            MN   CO-OP OBSERVER

0700 AM     SNOW             MORGAN                  44.42N 94.92W
02/01/2011  M11.0 INCH       REDWOOD            MN   CO-OP OBSERVER

0739 AM     SNOW             LAKEVILLE               44.68N 93.24W
02/01/2011  M4.4 INCH        DAKOTA             MN   TRAINED SPOTTER

0745 AM     SNOW             HUTCHINSON              44.89N 94.37W
02/01/2011  M7.3 INCH        MCLEOD             MN   CO-OP OBSERVER

0800 AM     SNOW             SHERBURN                43.65N 94.73W
02/01/2011  M8.0 INCH        MARTIN             MN   CO-OP OBSERVER

0800 AM     SNOW             MORRIS                  45.59N 95.91W
02/01/2011  M5.4 INCH        STEVENS            MN   CO-OP OBSERVER

0800 AM     SNOW             3 SE NEW ULM            44.28N 94.42W
02/01/2011  M9.0 INCH        BROWN              MN   CO-OP OBSERVER

0800 AM     SNOW             ALBERT LEA              43.66N 93.37W
02/01/2011  M4.7 INCH        FREEBORN           MN   CO-OP OBSERVER

0800 AM     SNOW             2 N WILLMAR             45.15N 95.05W
02/01/2011  M8.0 INCH        KANDIYOHI          MN   CO-OP OBSERVER

0849 AM     SNOW             MURDOCK                 45.22N 95.39W
02/01/2011  M4.8 INCH        SWIFT              MN   TRAINED SPOTTER

0857 AM     SNOW             RED WING                44.58N 92.60W
02/01/2011  M4.0 INCH        GOODHUE            MN   TRAINED SPOTTER

0942 AM     SNOW             NORTH BRANCH            45.51N 92.98W
02/01/2011  M3.0 INCH        CHISAGO            MN   TRAINED SPOTTER

            WATER EQUIVALENT OF 0.23 INCHES.

0944 AM     SNOW             5 WNW ALEXANDRIA        45.91N 95.46W
02/01/2011  M4.0 INCH        DOUGLAS            MN   TRAINED SPOTTER

1000 AM     SNOW             2 N WILLMAR             45.15N 95.05W
02/01/2011  M10.0 INCH       KANDIYOHI          MN   BROADCAST MEDIA

1145 AM     SNOW             ST LOUIS PARK           44.95N 93.36W
02/01/2011  M4.7 INCH        HENNEPIN           MN   TRAINED SPOTTER

1219 PM     SNOW             ST JAMES                43.98N 94.63W
02/01/2011  M10.0 INCH       WATONWAN           MN   TRAINED SPOTTER

1233 PM     SNOW             COMFREY                 44.11N 94.90W
02/01/2011  M8.0 INCH        BROWN              MN   TRAINED SPOTTER

0240 PM     SNOW             GLENCOE                 44.77N 94.15W
02/01/2011  M7.0 INCH        MCLEOD             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Feb 1, 3:02 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     SNOW             ANDOVER                 45.26N 93.33W
02/01/2011  M4.0 INCH        ANOKA              MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Feb 1, 4:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             RICHFIELD               44.88N 93.28W
02/01/2011  M4.9 INCH        HENNEPIN           MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Feb 1, 4:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
439 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             RICE LAKE               45.50N 91.74W
02/01/2011  M1.5 INCH        BARRON             WI   TRAINED SPOTTER

&&

AJZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Chippewa

When
February 1, 6:00 PM CST to February 2, 11:00 AM CST
Where
Chippewa forecast zone
Reported by
Mesonet
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 40 below zero.

Extreme Cold/Wind Chill, Lac Qui Parle

When
February 1, 6:00 PM CST to February 2, 6:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Mesonet
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 45 below zero.

Extreme Cold/Wind Chill, Yellow Medicine

When
February 1, 6:00 PM CST to February 2, 6:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
Mesonet
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 45 below zero.

Extreme Cold/Wind Chill, Redwood

When
February 1, 9:00 PM CST to February 2, 9:00 AM CST
Where
Redwood forecast zone
Reported by
Mesonet
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 40 below zero.

Extreme Cold/Wind Chill, Renville

When
February 1, 9:00 PM CST to February 2, 9:00 AM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 40 below zero.

Extreme Cold/Wind Chill, Stevens

When
February 1, 9:00 PM CST to February 2, 9:00 AM CST
Where
Stevens forecast zone
Reported by
Mesonet
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 40 below zero.

Extreme Cold/Wind Chill, Brown

When
February 2, 3:00 AM CST to 11:00 AM CST
Where
Brown forecast zone
Reported by
Mesonet
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 45 below zero.

Extreme Cold/Wind Chill, Nicollet

When
February 2, 3:00 AM CST to 11:00 AM CST
Where
Nicollet forecast zone
Reported by
Mesonet
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 40 below zero.

Extreme Cold/Wind Chill, Pope

When
February 2, 3:00 AM CST to 9:00 AM CST
Where
Pope forecast zone
Reported by
Mesonet
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 40 below zero.

Extreme Cold/Wind Chill, Swift

When
February 2, 3:00 AM CST to 9:00 AM CST
Where
Swift forecast zone
Reported by
Mesonet
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 45 below zero.

Extreme Cold/Wind Chill, Watonwan

When
February 2, 3:00 AM CST to 11:00 AM CST
Where
Watonwan forecast zone
Reported by
Mesonet
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 45 below zero.

Extreme Cold/Wind Chill, Kandiyohi

When
February 2, 6:00 AM CST to 11:00 AM CST
Where
Kandiyohi forecast zone
Reported by
Mesonet
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several reporting stations had wind chill values averaging between 35 and 40 below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271669, 271676, 271683, 271679, 271680, 271681, 271653, 271677, 271678, 271682, 272232, 271674.